Feeds:
Posts
Comments

Archive for the ‘Uncategorized’ Category

Sorry for the infrequency of my posts. I’ve been dealing with another health problem that eats up much of my time. The good news is that my rheumatoid arthritis led me to write this post!

Although I’m not officially diagnosed, the RA is fucking up my life. My mom has it as well, which leads me to my issue: which do we choose, stable mental health or treatment for physical health?

My mom gave me a bit of her prednisone, a steroid that reduces inflammation and relieves some of the fatigue that comes with RA. (Before anyone says it: yes, we both know that sharing prescribed medication is illegal and possibly dangerous. If you were living my life and had to wait over 2 months to see a specialist when the pain makes you sob everyday, you’d do the same thing.) I looked up the side effects and made sure that the prednisone didn’t interact with any of my other meds, but since I was only taking 1-2mgs a day I figured that any side effects would be manageable. For scale, my mom’s doctors told her to take 10mgs during her pregnancy with my brother. Obviously my dose is rather tiny. I knew that prednisone and other steroids can cause aggression and a short fuse, but I thought that I could handle it.

At first I felt great! I could get things done and felt happy. Sometimes I got a bit “uppity”, where I was almost euphoric, but I ignored it. I took it for a few days before I started noticing negative effects, but after another day I was in a deep depression. It wasn’t like my familiar bipolar-depression, but something foreign and hollow and frightening. I stopped taking the prednisone. I was afraid that it would reawaken my bipolar because of the now-obvious up/down rhythm the prednisone was giving me.

The problem is that I can’t function right now. I’m sleeping through classes and unable to write or take notes for more than 15 minutes. I’m falling behind in my classes because of this.

So what do I do? Which do I choose, my physical functioning or mental health? I haven’t taken the prednisone again but I don’t know what I’m going to do about my classes.

Have any of you had to deal with a dilemma like this? Do you have any advice?

-Ashes

Read Full Post »